Penicillin allergy is an abnormal reaction of your immune system to the antibiotic drug penicillin. Penicillin is prescribed for treating various bacterial infections.
Common signs and symptoms of penicillin allergy include hives, rash and itching. Severe reactions include anaphylaxis, a life-threatening condition that affects multiple body systems.
Research has shown that penicillin allergies may be over-reported â a problem that can result in the use of less-appropriate and more-expensive antibiotic treatments. Therefore, an accurate diagnosis is needed when penicillin allergy is suspected to ensure the best treatment options in the future.
Other antibiotics, particularly those with chemical properties similar to penicillin, also can result in allergic reactions.
Signs and symptoms of penicillin allergy often occur within an hour after taking the drug. Less commonly, reactions can occur hours, days or weeks later.
Penicillin allergy signs and symptoms may include:
Anaphylaxis is a rare, life-threatening allergic reaction that causes the widespread dysfunction of body systems. Signs and symptoms of anaphylaxis include:
Less-common penicillin allergy reactions occur days or weeks after exposure to the drug and may persist for some time after you stop taking it. These conditions include:
You may experience side effects of penicillin â as happens with other medications â that are not an allergic reaction to the drug. Depending on the type of penicillin, common side effects may include mild nausea or diarrhea, headache, or vaginal itching. Signs or symptoms of an infection for which you are being treated â or unrelated symptoms â also may be mistaken as an allergic drug reaction.
See your doctor as soon as possible if you experience signs or symptoms of penicillin allergy. It's important to understand and discuss what is an allergic reaction, what is a typical side effect and what you can tolerate in taking a medication.
Call 911 or emergency medical help if you experience signs of a severe reaction or suspected anaphylaxis after taking penicillin.
Penicillin allergy occurs when your immune system becomes hypersensitive to the drug â mistakenly reacting to the drug as a harmful substance, as if it were a viral or bacterial infection.
Before the immune system can become sensitive to penicillin, you have to be exposed to the medication at least once. If and when your immune system misidentifies penicillin as a harmful substance, it develops an antibody to the drug.
The next time you take the drug, these specific antibodies flag it and direct immune system attacks on the substance. Chemicals released by this activity cause the signs and symptoms associated with an allergic reaction.
Previous exposure to penicillin may not be obvious. Some evidence suggests that trace amounts of it in the food supply may be sufficient for a person's immune system to create an antibody to it.
Penicillins belong to a class of antibacterial drugs called beta-lactam antibiotics. Although the mechanisms of the drugs vary, generally they fight infections by attacking the walls of bacterial cells. In addition to penicillins, other beta-lactams more commonly associated with allergic reactions are a group called cephalosporins.
If you've had an allergic reaction to one type of penicillin, you may be â but are not necessarily â allergic to other types of penicillin or to some cephalosporins.
A thorough exam and appropriate diagnostic tests are essential for an accurate diagnosis. A misdiagnosed penicillin allergy may result in the use of less-appropriate or more-expensive antibiotics.
Your doctor will conduct a physical examination, ask questions about your symptoms, and order additional tests. You may be referred to an allergy specialist (allergist) for these tests. These may include the following.
With a skin test, the allergist or nurse administers a small amount of the suspect penicillin to your skin with a tiny needle. A positive reaction to a test will cause a red, itchy, raised bump.
A positive result indicates a high likelihood of penicillin allergy. A negative test result usually means you're not allergic to penicillin, but a negative result is more difficult to interpret because some kinds of drug reactions cannot be detected by skin tests.
If the diagnosis of a penicillin allergy is uncertain, a graded drug challenge may be recommended. With this procedure, you receive up to five doses of the suspect penicillin, starting with a small dose and increasing to the desired dose. If you reach the therapeutic dose with no reaction, then your doctor will conclude you aren't allergic to that type of penicillin. You will be able to take the drug as prescribed.
If you are allergic to one type of penicillin, your doctor may recommend a graded challenge with a type of penicillin or cephalosporin that's less likely â because of known chemical properties â to cause an allergic reaction. This would enable your doctor to identify an antibiotic that can be used safely.
During a drug challenge, your doctor provides careful supervision, and supportive care services are available to treat an adverse reaction.
If you have a penicillin allergy, the best prevention is to avoid the drug. Steps you can take to protect yourself include the following:
While anyone can have an allergic reaction to penicillin, a few factors can increase your risk. These include: